Search publications
Title: The limited utility of electrocardiography variables used to predict arrhythmia in psychotropic drug overdose
Authors: Buckley NA
Chevalier S
Leditschke IA
O'Connell DL
Leitch J
Pond SM
Keywords: Adolescent; Comparative Study; complications; diagnosis; Electrocardiography; Female; Humans; Male; methods; Middle Aged; Monitoring,Physiologic; Adult; Odds Ratio; Other; Overdose; pharmacology; Psychotropic Drugs; Risk; Risk Assessment; Sensitivity and Specificity; utilization; adverse effects; Aged; analysis; Arrhythmia; Australia; chemically induced; classification
Pub. Date: 2003
Journal Title: Crit Care
Volume: 7
Issue: 5
Page number start: R101
Page number end: R107
Abstract: OBJECTIVE: The aim of the present study was to examine the relationship between serious arrhythmias in patients with psychotropic drug overdose and electrocardiography (ECG) findings that have been suggested previously to predict this complication. METHODS: Thirty-nine patients with serious arrhythmias (ventricular tachycardia, supraventricular tachycardia or cardiac arrest) after tricyclic antidepressant overdose or thioridazine overdose were compared with 117 controls with clinically significant overdose matched to each case for the drug ingested. These patients with psychotropic drug overdose had presented for treatment to the Department of Clinical Toxicology, Newcastle and to the Princess Alexandra Hospital, Brisbane. The heart rate, the QRS width, the QTc and QT intervals, the QT dispersion, and the R wave and R/S ratios in aVR on the initial ECGs were compared in cases and controls. RESULTS: The cases had taken dothiepin (16 patients), doxepin (six patients), thioridazine (five patients), amitriptyline (five patients), nortriptyline (three patients), imipramine (one patient) and a combination of dothiepin and thioridazine (three patients). In 20 of the 39 patients with arrhythmias, the arrhythmia had been a presumed ventricular tachycardia. Of the other 19 patients, 15 patients had a supraventricular tachycardia, two patients had cardiac arrests (one asystole, one without ECG monitoring) and two patients had insufficient data recorded to make classification of the arrhythmias possible. The QRS was >/= 100 ms in 82% of cases but also in 76% of controls. QRS >/= 160 ms had a sensitivity of only 13% and occurred in 2% of controls. QRS > 120 ms, QTc > 500 and the R/S ratio in aVR appeared to have a stronger association with the occurrence of arrhythmia: QRS > 120 ms (odds ratio [OR], 3.56; 95% confidence interval [CI], 1.46-8.68), QTc > 500 (OR, 3.07; 95% CI, 1.33-7.07), and R/S ratio in aVR > 0.7 (OR, 16; 95% CI, 3.47-74). Excluding thioridazine overdoses and performing the analysis for tricyclic antidepressant overdoses alone gave increased odds ratios for QRS > 120 ms (OR, 4.83; 95% CI, 1.73-13.5) and QTc > 500 (OR, 4.5; 95% CI, 1.56-13) but had little effect on that for the R/S ratio in aVR > 0.7 (OR, 14.5; 95% CI, 3.10-68). CONCLUSION: ECG measurements were generally weakly related to the occurrence of arrhythmia and should not be used as the sole criteria for risk assessment in tricyclic antidepressant overdose. The frequently recommended practice of using either QRS >/= 100 ms or QRS >/= 160 ms to predict arrhythmias is not supported by our study. R/S ratio in aVR > 0.7 was most strongly related to arrhythmia but had estimated positive and negative predictive values of only 41% and 95%, respectively. The use of these specific predictors in other drug overdoses is not recommended without specific studies
Programme: Other
Division: Cancer Research Division
URI: http://researchpubs.cancercouncil.com.au/cancercounciljspui/handle/1/1279
Appears in Collections:Research Articles

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.